Prostaglandin analogues (PGAs), drugs which lower intraocular pressure, are often the first line of treatment for people with glaucoma, but their use is not without risks. PGAs have long been associated with blurred vision, dryness, changes in eye color and other side effects. Now a new study has found that these drugs also cause upper and lower eyelid drooping and other issues that can interfere with vision.
"We identified important side effects of PGAs, namely the loss of periorbital fat in the upper and lower lid and the presence of ptosis," said senior author Louis R. Pasquale, M.D., F.A.R.V.O., director of the Glaucoma Service at Mass. Eye and Ear and associate professor of ophthalmology at Harvard Medical School. "The loss of periorbital fat was previously described by us in a small series of unilateral PGA users. In fact, those observations did ultimately lead to a change in drug labeling. These new findings could change labeling for the PGAs, as the upper lid ptosis could aggravate pre-existing visual field loss."
Researchers performed this study to confirm whether prostaglandin-associated periorbitopathy (PAP) is clearly associated with PGA application among bilateral users using a validated grading scheme applied by masked observers and confirmed by clinical examination. They performed multivariable analyses to assess whether PAP was independently associated with PGA use or if it was the result of confounding features such as age, ethnicity, BMI or use of other classes of glaucoma medications. They studied 343 patients (186 females and 157 males) over the course of seven months in 2011.
The study showed associations between current bilateral PGA use and deepened upper eyelid sulci, hollowing of the inferior periorbital fat pads, upper eyelid ptosis with levator muscle dysfunction, and lower lid retraction. Their work demonstrated that PAP is fairly common and consists of findings that extend beyond deepening of the upper eyelid sulcus.
Most Commonly Used Glaucoma Drug Can Cause Droopy Eyelids | Massachusetts Eye and Ear Infirmary
Ref : http://www.plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0061638